Winter Storm, Orleans
- When
- April 4, 6:00 PM EST to 9:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $5,000
- Reported by
- COOP STATION
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A coastal storm developed around New Jersey during the early morning of the 4th and slowly tracked northeast across southern New England through the 5th. Meanwhile, a cold upper atmospheric area of low pressure moved southeast from Canada into New York and northern New England delivering colder air, causing rain to change to a heavy wet snow by midday on the 4th and continued into the late…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A coastal storm developed around New Jersey during the early morning of the 4th and slowly tracked northeast across southern New England through the 5th. Meanwhile, a cold upper atmospheric area of low pressure moved southeast from Canada into New York and northern New England delivering colder air, causing rain to change to a heavy wet snow by midday on the 4th and continued into the late evening across Vermont. This was a highly elevation dependent event due to marginal surface temperatures and melting due to solar radiation through clouds during the daylight hours. The lowest valleys received less than 2 inches, while elevations above 2000 feet received up to 10 inches. Snowfall reports include: 3 inches at Rutland, Bethel, Eden and Chelsea...4 inches at Danby Four Corners and Waitsfield...5 inches in Sutton, Waterford, Barre, Northfield, East Albany...6 inches in Jay Peak, Greensboro, Berlin, Underhill, Mendon and Middlebury...7 inches in Hanksville and Brookfield with 10 inches in Starksboro. Due to the nature of the heavy wet snow, there were widely scattered power outages across the region, as well as some motor vehicle accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 3:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT TUE APR 4 2006
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
LOW PRESSURE SLOWLY STRENGTHENING AS IT LIFTS NORTH INTO GULF OF
MAINE THIS PM...AIDED BY STG SHRTWV NOW MOVG ACRS SRN NEW ENG. RAIN
CHANGED TO MAINLY SNOW DURING THE MORNING HRS AND ACCUMULATIONS TO
THIS POINT HAVE BEEN HIGHLY VARIABLE...AND LARGELY ELEVATION
DEPENDENT WHICH IS VERY TYPICAL OF SPRING STORMS. AMOUNTS RANGE FROM
AN INCH OR LESS IN MANY VALLEY LOCATIONS DUE MELTING...TO AS MUCH AS
3 TO 6 INCHES OVER HIGHER TRRN...WITH SOME LOCALIZED HIR AMTS.
WITH SFC LOW HEADING NORTH ACRS MAINE TONIGHT...BEST DYNAMICS AND
FORCING WILL LIFT NORTH AS WELL. WE ALSO GET INTO A DRY SLOT.
THE RESULT WILL BE OCCASIONAL SNOW THIS EVENING...TAPERING TO SNOW
SHWRS FROM SOUTH TO NORTH ACRS THE RGN OVERNIGHT. SOME RAIN MAY
STILL MIX IN AT TIMES IN THE VALLEYS EARLY THIS EVENING. ADDITIONAL
ACCUMULATIONS WILL CONTINUE TO BE HIGHLY VARIABLE...WITH PERHAPS A
COUPLE OF SLUSHY INCHES IN THE VALLEYS...WITH ANOTHER 2 TO 6 OVER
THE HIR TRRN. THUS ALL WARNINGS AND ADVISORIES THAT WERE ISSUED
EARLIER REMAIN IN EFFECT.
DURING WED/THURS WE WILL BE UNDER INFLUENCE OF RATHER VIGOROUS
CUTOFF UPPER LOW...THE CENTER OF WHICH WILL BE PASSING JUST SOUTH
OF FA DURING WED...THEN INTO GULF OF MAINE WED NITE/THURS. ITS
USUALLY BEST TO EXPECT THE UNEXPECTED IN THESE SCENARIOS...SO
CONFIDENCE NOT ALL THAT HIGH FOR THIS TIME PERIOD. EXPECT SNOW/RAIN
SHWRS TO BECOME MORE NUMEROUS DURING THE DAY WED AS ATMOS
DESTABILIZES. SOME ACCUMULATING SNOW PSBL OVER THE HIR
TRRN...LITTLE IF ANY IN VLYS DUE SFC TEMPS AND MIXED PCPN. AS LOW
MOVES EAST OF FA WED NITE...INCREASED CHANCES FOR SNOW
SHWRS...ESPECIALLY OVER UPSLOPE FAVORED AREAS OF NRN VT/NRN NY
WHERE ACCUMULATIONS ARE LIKELY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MDLS HAVE WK RIDGE FRI/SAT IN BETWEEN TWO SYSTEM...ONE TO OUR NE AND
THE OTHER WHICH WORKS ACROSS S NEW ENG DURING THIS TIME. SOME MDL
DISCREP FOR EXTENT OF PRECIP REACHING INTO CWA. CURRENT GRIDS SHOW
MOD CHANCE(40-50) SO WILL HOLD WITH THESE NUMBERS...AS SYSTEM LOOKS
TO BE A QUICK MVR. MDLS THEN HAVE STRONG SFC RIDGE MVG DOWN EAST OUT
OF GREAT LKS REGION DURING THE DAY SUNDAY...OVER THE NE BY MON. THIS
RIDGE WILL SLIDE SE OF REGION THRU MIDWEEK. THIS ALLOWS SW FLOW TO
WORK INTO AREA DURING THIS TIME...WHICH MEANS GRADUAL WARMUP AS
WELL. MDL GUIDANCE HINTING AT MID60S BY TUES/WED. LOOKS A BIT
HIGH...SO WILL KEEP IN THE 50S...W/ FA BASICALLY DRY XCEPT FOR MON
NGT/TUES. MDLS HINT THAT NEXT LOW/ASSOCIATED FRNT WILL BE JUST NORTH
OF CWA...IN SOUTHERN QUEBEC. THIS CLOSE VICINITY WILL WARRANT AN
INCR IN CLD COVER IN NORTHERN BORDER ZONES...AND WILL ALSO PUT IN SL
CHANCE FOR -RW.
&&
.AVIATION...
IFR DOWN TO VLIFR COND EXPECTED THRU 22Z-00Z...ESPECIALLY OVER KMPV.
COND REDUCED ARE VSBY AND CEILING IN MOD/HEAVY SNOW. AFT 00Z IFR UP
TO VFR COND BY 14Z-18Z W/ VSBY REDUCED BY LGT SW. LGT WIND BECM WNW
5-15KTS AFT 00Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR VTZ003-004-006>008-010-016-017 UNTIL
5 AM WEDNESDAY.
...WINTER STORM WARNING FOR VTZ018-019 UNTIL 2 AM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR VTZ001-002-005-009-011 UNTIL 2 AM
WEDNESDAY.
NY...WINTER WEATHER ADVISORY FOR NYZ028-035 UNTIL 2 AM WEDNESDAY.
...WINTER STORM WARNING FOR NYZ029>031-034 UNTIL 2 AM WEDNESDAY.
&&
SHORT TERM...RJS
LONG TERM...JN
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 358 AM EDT TUE APR 4 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-050800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 358 AM EDT TUE APR 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A COMPLEX STORM SYSTEM WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. INITIALLY THIS SYSTEM WILL BE MILD ENOUGH FOR RAIN BUT COLDER AIR WILL WORK ITS WAY ACROSS THE NORTH COUNTRY FOR SOME ACCUMULATING SNOW. SNOWFALL COULD BE SIGNIFICANT LATE TUESDAY INTO WEDNESDAY FOR THE HIGHER ELEVATIONS. A WINTER STORM WARNING IS IN EFFECT FOR NORTH CENTRAL...NORTHEAST AND THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT AS WELL AS THE ADIRONDACKS OF NEW YORK. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE CHAMPLAIN VALLEY OF VERMONT AND NEW YORK. A SIGNIFICANT ACCUMULATION OF WET SNOW DURING THIS PERIOD COULD LEAD TO SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME ADDITIONAL ACCUMULATING WET SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS OF THE NORTHERN GREEN MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION NOT REQUIRED BUT WE DO WELCOME SNOWFALL REPORTS THROUGHOUT THE EVENT.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503366, 5503367, 5504355, 5504356, 5504357, 5504358, 5504359, 5504360.